Tornadoes · United States · Oklahoma · 2024
EF1 tornado, Okeene to Lacey, Oklahoma, May 6, 2024
From Okeene to Lacey, this EF1 tornado ran 11.1 miles across Blaine and Kingfisher counties on May 6, 2024, touching down at 6:41 PM CDT and reaching 300 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 6, 2024
- Touchdown
- 6:41 PM CDT (23:41 UTC)
- Lifted
- 7:02 PM CDT (00:02 UTC)
- On the ground
- 21 minutes
- Path length
- 11.1 miles (17.8 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Counties
- Blaine and Kingfisher counties
- Touchdown point
- 36.058, -98.284
- Lift-off point
- 36.122, -98.104
- Record number
- 2405061741-01
The damage survey
21 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 110 mph.
- multiple metal highway directional signs blown over
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A significant severe weather outbreak, including ten (10) tornadoes, impacted northern and central portions of the WFO Norman Forecast Area during the evening of the 6th into the early morning hours of the 7th. The synoptic pattern across the western half of the Continental United States favored a significant severe weather episode across the region, with a powerful (110-120 knot) upper-level jet streak ejecting across the Central Plains during the evening of the 6th. In concert with robust kinematics in place, extreme instability (pockets of >4000-5000 J/kg of CAPE) promoted an environment favorable for significant severe weather. As such, the Storm Prediction Center issued a rare 'High Risk' of severe weather for portions of central and northern Oklahoma, the first to include portions of the WFO Norman Forecast Area since 20 May 2019. ||Initial supercell thunderstorms developed in the late afternoon off an accelerating dryline/Pacific front near the 100th meridian. These initial supercell thunderstorms produced large to very large hail and damaging wind gusts, though failed to undergo tornadogenesis. This may have been due to the propensity for rapid and strong downdraft surges in the vicinity of low-level mesocyclones (among other factors). With time, as storms matured and moved into an environment characterized by richer low-level moisture, and as low-level flow increased, multiple tornado occurrences did result. Additional supercell thunderstorms and thunderstorm clusters developed by the late evening of the 6th across west-central into central Oklahoma. A particularly impactful cluster moved across the southern Oklahoma City Metropolitan area, producing numerous reports of significant thunderstorm wind damage (and gusts) and two weak tornadoes.
This tornado initially developed about 5 miles south-southeast of Okeene and moved generally east-northeast before moving into Kingfisher County about a mile and a half south of State Highway 51. In Blaine County, two outbuildings received significant roof damage near the beginning of the path along County Roads N2650 and N2660. A number of trees were also damaged or broken along the path.
This tornado developed in Blaine County and moved into Kingfisher County about a mile and a half south of State Highway 51. Power poles were broken and trees were damaged along the path as it moved east and then northeast to the west of Lacey. One outbuilding received roof damage as the tornado crossed State Highway 51 to the west of Lacey. The tornado dissipated soon after crossing SH-51.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 6, 1:33 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 6, 1:33 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
133 PM CDT Mon May 6 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon May 6 2024
**SIGNIFICANT SEVERE WEATHER EXPECTED TODAY AND TONIGHT**
SUMMARY - All the ingredients still appear to be coming together for
a significant severe event as a potent shortwave trough ejects into
the plains later this afternoon. Ahead of this feature, moisture
advection is underway with low stratus seen across much of the
forecast area. Moisture advection will continue through the day,
contributing to strong instability by peak daytime heating. Wind
fields will also be strong, with large, curved hodographs seen in
model soundings across much of the area, especially towards and
after 00z as the low level jet ramps up.
With high confidence that the necessary ingredients will be there,
the biggest question mark remaining is storm coverage and how far
south storms will develop as the greatest forcing from the trough
passes largely to our north, i.e. will we see widespread
thunderstorm development or just a couple scattered (likely intense)
storms. For now, it appears storm coverage will be greatest closer
to the Kansas border, tapering to isolated near and south of I-40.
Storm mode is a secondary uncertainty, with several of the CAMs
suggesting a faster transition to a more linear mode across northern
Oklahoma, which could decrease the hail threat but increase the wind
threat (lower probability scenario for now). Tornadoes will be
possible with either storm mode.
SEVERE HAZARDS - The overall environment will support large to giant
hail (>3" in diameter) and significant, long-track tornadoes with
any discrete supercell that develops. Damaging wind gusts will also
be a concern, especially if we see high-precipitation supercells
and/or a transition to more linear modes later on. The environment
will remain supportive of severe weather, including tornadoes, well
after dark. In fact, the tornado environment will only become more
favorable after dark as low-level wind shear maximizes and influx of
a moist and unstable airmass continues. Additionally, thunderstorms
will be capable of very heavy rainfall which could lead to localized
flooding, especially in areas that have seen excessive rainfall
recently.
STORM MOTION - Storm motion will generally be northeast or east-
northeast at 40-50 mph, with right-moving supercells moving east or
east-northeast at 30-35 mph.
TIMING - Convective development is expected first across northwest
and/or western OK by 2-4 PM as the initial forcing with the
shortwave impinges on the dryline. These storms will continue
east- northeastward into north-central OK by early evening (6pm to
midnight). There is a lower risk for more isolated thunderstorms
developing out ahead of the main line in northern/central OK
between 4-8 PM. The threat could linger past midnight across
eastern/southeastern parts of the area, but uncertainty is greater
here on if we will see storms develop this far south and east.
Bottom line: Not everyone will see a storm today, but any storm that
develops will be capable of significant severe weather and should be
taken seriously this afternoon through late this evening!
Day/Ware
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 132 PM CDT Mon May 6 2024
Fair weather is expected Tuesday with sunny skies and highs in the
80s.
Another upper short wave will pass by on Wednesday, bringing the
next chance of showers and storms to southeast portions of the
forecast area. An early cold front will be draped southeast of the I-
44 corridor by noon, keeping moisture (and, thus, storm chances)
confined to areas southeast of the front. Instability and shear will
support severe weather with these storms, with large hail and
damaging wind gusts the main threat.
After Wednesday, precipitation chances drop off with only low PoPs
scattered here and there (peaking around 30% this weekend). For now,
nothing stands out to indicate any severe risk after Wednesday.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon May 6 2024
Significant-severe thunderstorms are expected to affect the
majority of the terminals this afternoon and evening, including
Will Rogers World Airport. All hazards will be possible,
including: strong tornadoes, very large hail greater than two
inches in diameter surface-to-aloft, and variable wind gusts of
65 kt or greater for KOKC, KOUN, and terminals into western and
northern Oklahoma. TEMPO groups were assigned to reflect the best
timing of significant gusts (>=65 kt) associated with the severe
thunderstorms. Extreme turbulence can be expected with convection
this afternoon and tonight with cumulonimbi tops near 50 kft. The
potential for thunderstorms will diminish from west-to-east later
tonight, with most terminals returning to VFR and breezy winds
following the passage of a Pacific cold front. Until then, CIGs
will vary from IFR to MVFR with strong, southerly winds ahead of
the incoming severe storm potential this afternoon and tonight.
Sincavage/WFO Lubbock
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 81 63 80 / 70 0 0 10
Hobart OK 52 83 57 83 / 10 0 0 0
Wichita Falls TX 57 83 65 85 / 0 0 0 0
Gage OK 51 85 51 79 / 0 0 0 0
Ponca City OK 52 81 56 79 / 100 0 0 0
Durant OK 69 85 65 88 / 20 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Tuesday morning
for OKZ007-008-012-013-018>020-024>026-028>032-042-043.
TX...None.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous weather outlook, May 6, 4:01 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 401 PM CDT Mon May 6 2024 OKZ004>048-050>052-TXZ083>090-072115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 401 PM CDT Mon May 6 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and western north Texas should prepare for severe weather operations. .Thunderstorms... A significant severe weather outbreak, with potentially two rounds, is expected to impact Oklahoma and possible far northern Texas through the evening hours. The atmospheric environment will support storms with strong, long-lived tornadoes, destructive very large hail, and damaging wind gusts 80 mph or greater. Thunderstorms will develop across northwest and west-central Oklahoma through late afternoon, moving eastward into central and northern Oklahoma during the evening. An isolated storm or two is also possible farther south across southwest Oklahoma and western north Texas. A potential second round of severe thunderstorms appears possible across central into south central and southeast Oklahoma late evening and overnight. .Excessive Rainfall... Long-lived severe thunderstorms could produce rainfall amounts of two to four inches, with locally higher amounts possible. Excessive rainfall could lead to flash flooding this afternoon and into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Strong to severe storms are possible across southeast Oklahoma Wednesday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 6, 6:11 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
611 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Tornado 5 S Helena 36.47N 98.27W
05/06/2024 Alfalfa OK Trained Spotter
report relayed by NWS employee.
&&
JHSpecial weather statement, May 6, 6:21 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
621 PM CDT Mon May 6 2024
OKZ014-016-021-022-062345-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
621 PM CDT Mon May 6 2024
...A strong thunderstorm will impact portions of northwestern
Washita, southeastern Roger Mills, southwestern Custer and
northeastern Beckham Counties through 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elk City, moving east at 40 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City, Canute, Foss Reservoir, and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3536 9962 3553 9968 3565 9920 3540 9918
TIME...MOT...LOC 2321Z 254DEG 35KT 3547 9957
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Local storm report, May 6, 6:24 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
624 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 3 N Putnam 35.90N 98.97W
05/06/2024 M65 MPH Dewey OK Mesonet
&&
JHLocal storm report, May 6, 6:36 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
636 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 3 S Canton 36.01N 98.58W
05/06/2024 M2.75 Inch Blaine OK Trained Spotter
Twitter photo with noted melting; time
estimated based on radar.
&&
JHLocal storm report, May 6, 6:38 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
638 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Okeene 36.12N 98.32W
05/06/2024 E1.25 Inch Blaine OK Emergency Mngr
photo relayed through NWSchat.
&&
JHLocal storm report, May 6, 6:39 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
639 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 W Oakwood 35.93N 98.73W
05/06/2024 E1.25 Inch Dewey OK Public
Report from mPING.
&&
JHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.7 hours before the tornado, 120 km from the path. May 6, 2024.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -205 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 3.4 K/km
Norman, OK (KOUN), 00:00Z
0.3 hours after it, 120 km from the path. May 7, 2024.
- Mixed-layer CAPE
- 3547 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 3772 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 8.3
- Supercell composite
- 27.3
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Watonga (JWG), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 6, 2024
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 6 | 12:49 PM MDT | Unrated | Butte, SD | 3.5 | 10 | |||
| May 6 | 1:53 PM CDT | EF0 | Lincoln, NE | 0.9 | 10 | |||
| May 6 | 1:07 PM MDT | Unrated | Butte, SD | 10.5 | 10 | |||
| May 6 | 2:55 PM CDT | EF0 | Wilson, TN | 0.5 | 50 | $25,000 | ||
| May 6 | 4:19 PM CDT | EF0 | Webster, NE | 7.0 | 40 | $20,000 | ||
| May 6 | 4:23 PM CDT | EF1 | DeKalb, TN | 3.2 | 150 | $300,000 | ||
| May 6 | 6:04 PM CDT | Unrated | Major, OK | 3.8 | 30 | |||
| May 6 | 6:40 PM CDT | Unrated | Custer, NE | 0.1 | 1 | |||
| May 6 | 7:07 PM CDT | EF0 | Gage, NE | 1.0 | 30 | |||
| May 6 | 7:16 PM CDT | EF0 | Gage, NE | 0.2 | 20 | |||
| May 6 | 7:27 PM CDT | EF0 | Garfield, OK | 0.2 | 50 | |||
| May 6 | 7:34 PM CDT | EF0 | Garfield, OK | 0.2 | 30 | $5,000 | ||
| May 6 | 7:39 PM CDT | EF0 | Riley, KS | 1.2 | 75 | |||
| May 6 | 7:44 PM CDT | EF1 | Garfield, OK | 6.3 | 300 | |||
| May 6 | 8:44 PM CDT | EF0 | Kay, OK | 0.7 | 30 | $50,000 | ||
| May 6 | 8:48 PM CDT | EF1 | Mills, IA | 5.7 | 250 | |||
| May 6 | 8:54 PM CDT | EF1 | Kay, OK | 8.0 | 75 | $100,000 | ||
| May 6 | 8:55 PM CDT | Unrated | Chautauqua, KS | 0.0 | 10 | |||
| May 6 | 9:07 PM CDT | EF1 | Pottawattamie, IA | 1.5 | 200 | |||
| May 6 | 9:12 PM CDT | EF4 | Barnsdall–Bartlesville tornado, OK | 40.8 | 1,700 | 2 | 33 | $25 million |
| May 6 | 9:13 PM CDT | EF1 | Pottawattamie, IA | 4.0 | 450 | |||
| May 6 | 9:22 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 9:30 PM CDT | EF0 | Coffey, KS | 0.9 | 50 | |||
| May 6 | 10:56 PM CDT | EF0 | Lincoln, OK | 2.2 | 50 | $5,000 | ||
| May 6 | 10:59 PM CDT | EF0 | Platte, MO | 6.0 | 50 | |||
| May 6 | 11:00 PM CDT | EF0 | Ottawa, OK to KS | 24.1 | 1,100 | $350,000 | ||
| May 6 | 11:13 PM CDT | EF0 | Cherokee, KS | 2.7 | 50 | $64,000 | ||
| May 6 | 11:26 PM CDT | EF1 | Jackson, MO | 5.8 | 50 | |||
| May 6 | 11:29 PM CDT | EF1 | Jasper, MO | 4.5 | 100 | $160,000 | ||
| May 6 | 11:38 PM CDT | EF1 | Jasper, MO | 2.0 | 100 | $50,000 | ||
| May 6 | 11:39 PM CDT | EF1 | Oklahoma, OK | 2.2 | 75 | $300,000 | ||
| May 6 | 11:39 PM CDT | EF0 | Jackson, MO | 4.4 | 50 | |||
| May 6 | 11:46 PM CDT | EF1 | Oklahoma, OK | 1.1 | 30 | $50,000 | ||
| May 6 | 12:06 AM CDT | EF1 | Okmulgee, OK | 4.0 | 350 | |||
| May 6 | 12:12 AM CDT | EF0 | Dade, MO | 0.4 | 200 | $10,000 | ||
| May 6 | 12:21 AM CDT | EF0 | St. Clair, MO | 1.0 | 100 | $5,000 | ||
| May 6 | 12:33 AM CDT | EF0 | Greene, MO | 18.7 | 150 | 1 | $73,000 | |
| May 6 | 12:38 AM CDT | EF1 | Clarke, IA | 6.2 | 80 | $250,000 | ||
| May 6 | 12:51 AM CDT | EF1 | Pettis, MO | 9.7 | 75 | |||
| May 6 | 12:53 AM CDT | EF0 | Clarke, IA | 2.0 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.